Opioid-induced Constipation

Last modified: September 23, 2013 01:04:08 PM

Approximately 41% of patients receiving opioids for moderate-to-severe pain experienced at least one event of constipation

Opioids, a class of pharmaceuticals that are prescribed for pain relief including morphine, codeine, OxyContin, Vicodin and others, have several negative side effects.  One of the more unpleasant of these side effects is constipation.

Constipation is the very infrequent passing of formed stools, or the hardening of stools that are difficult to pass.  There are several factors which can contribute to the onset of constipation, some of which are a lack of fiber, an inadequate intake of liquids, and a lack of exercise.  Constipation can also be caused by a variety of physical conditions and disease.  However, what often gets ignored is the fact that pain-relief medication based on opioids is also a major contributor to constipation.

Opioid medications in general affect the digestive system in a few ways.  First of all, the opioids slow the digestive system right down; stool simply takes much longer to get through.  The medications cause the small intestine to contract in a non-propulsive way, decreasing the longitudinal propulsive peristalsis which pushes food through the digestive tract.  The food ends up staying in one place.  Furthermore, opioids provoke gastroparesis, a partial paralysis of the stomach.  Food also ends up remaining in the stomach for a much longer period of time.  Digestive secretions are decreased with the ingestion of opioids, which means the urge or need to defecate will be greatly reduced.  It is thought that mu-opioid receptors present in the digestive system, spinal cord and brain are involved with causing constipation.

Symptoms of OIC include abdominal tenderness, hard and dry stools, difficulty and pain while defecating, bloating or bulging in the abdominal area, and a constant feeling of needing to use a toilet.  Other symptoms might include feeling tired, depressed, sick and having no appetite.  To treat OIC, physicians at first may simply recommend lifestyle changes such as a high-fiber diet and increasing water intake along with some exercise.  However, this may not work in all cases and may not even be viable for some patients, so other treatment may be necessary.  Most of the time, doctors will prescribe cathartics and/or laxatives at the same time the opioids are prescribed so that the patient will not suffer the distress of constipation.  The laxatives and cathartics will work to speed up the digestive process, increase intestinal motility and soften stool.

At times, oral medication may not work in the treatment of OIC; suppositories, enemas, rectal irrigation and manual evacuation may be necessary.  British doctors found that a combination therapy worked best for the treatment of OIC; medication and lifestyle changes were both beneficial when treating constipation.   However, some critics do say that the medication will not treat the underlying cause of OIC which is opioid receptor-mediated and needs specific, targeted treatment.  One treatment involves the use of methylnaltrexone, a mu-opioid receptor antagonist which counteracts the constipating effects of opioids without decreasing the opioid’s pain relief ability.

If an opioid medication has been prescribed by a doctor to combat pain, it is a patient’s right and duty to ask as many questions as possible in order to be informed and reduce the risk of developing OIC.

Opioid–Induced Neurotoxicity

Last modified: August 10, 2013 12:05:46 PM

Opioid-induced neurotoxicity

Opioid-induced neurotoxicity is when a drug based on the natural or synthetic alkaloid of the opium poppy (Papaver somniferum) becomes poisonous and starts to destroy or damage the nerve tissue of the person who has ingested it.  While neurotoxicity caused by opioid ingestion is rare, it can occur in palliative care situations or in situations where a person is taking prescribed medication for non-medicinal purposes.

Opioid-induced neurotoxicity can occur with any type of opioid; however, it is more likely to occur when the opioid used contains active metabolites which are created when the opioid is processed by the liver.  The kidneys then attempt to excrete the metabolites, but the metabolites may build up due to a decrease in kidney function or dehydration.

Opioid medications that contain these metabolites include meperedine, morphine, codeine, and hydromorphone.

While Oxycodone also contains metabolites, research at the present time has not been able to determine if its specific metabolites can provoke neurotoxicity.  Another common cause of neurotoxicity is a sudden increase in opioid medication to treat symptoms such as breathlessness or pain.

The onset of neurotoxicity can occur a few days after the start of opioid-based treatment or after increasing the medication dose to a level where metabolites can build up.  Things that can increase the likelihood of developing neurotoxicity are dehydration, drugs that work to depress the central nervous system, and infection of any sort.  Symptoms of opioid-induced neurotoxicity syndrome are varied and may occur individually or at the same time; oftentimes the symptoms may be misdiagnosed.  The symptoms can include:

  • Seizures, involuntary muscle twitching and spasms
  • Confusion, disorientation, hallucinations
  • Decrease in consciousness level
  • Hyperalgesia, or a painful reaction to non-painful stimuli
  • Pain becoming generalized all over the body
  • Drowsiness.

Treatment varies due to the cause of the opioid-induced neurotoxicity.  If dehydration is a contributing factor, then intravenous fluid should work to eliminate the neurotoxicity.  If the syndrome is caused by a decrease in kidney function, a reduction in the amount of opioid medicine will usually result in a reversal of the syndrome.  If neurotoxicity occurs because of a sudden, dramatic increase in opioid dosage, reducing the dose or rotating to a different opioid-based medication will resolve the neurotoxicity issue.

Basically, opioid neurotoxicity is managed by re-hydrating a patient and rotating medications:  a patient who had been receiving a regular opioid dose for more than two weeks and has not developed neurotoxicity is unlikely to develop it unless infection, dehydration or reduced kidney function occur.  Opioids should never be discontinued in the treatment of severe pain and shortness of breath, especially for patients in palliative care.